Neutropenia as a complication of intravenous immunoglobulin (IVIG) therapy in children with immune thrombocytopenic purpura: Common and non-alarming

Research output: Contribution to journalArticlepeer-review

Abstract

Following reports on adult patients with neutropenia as a result of administration of intravenous immunoglobulin (IVIG) we have investigated the incidence and consequences of neutropenia following IVIG treatment in children with immune thrombocytopenic purpura (ITP).The medical records of 14 children with ITP who received IVIG as inpatients were reviewed. Past and present history, age, previous medications, complete blood count and differential before and after treatment with IVIG were recorded for each patient.The patients, aged 5.5±3.5 (0.5-11.5) years [mean ±SD; range] received one or more courses of IVIG. Neutropenia (total neutrophils <2000/mm3) was observed within 24 h after the first course of IVIG in five children (36%). The pretreatment neutrophil count in this group was not significantly different from that observed in the patients without IVIG-induced neutropenia (p=0.98). The condition resolved spontaneously and without complications in all patients within 48 h. In a preliminary experiment in which bone marrow derived mononuclear cells were assayed for the clonogenicity in methylcellulose, there was no suppressive effect of IVIG on the number of CFU-GM colonies.Conclusions: since IVIG is currently administered in a vast number of medical indications, neutropenia following IVIG administration may not be an uncommon finding. It seems to be transient and self limited. Copyright (C) 1999 International Society for Immunopharmacology.

Original languageEnglish
Pages (from-to)411-415
Number of pages5
JournalInternational Journal of Immunopharmacology
Volume21
Issue number6
DOIs
StatePublished - Jun 1999
Externally publishedYes

Keywords

  • Children
  • Immune thrombocytopenic purpura (ITP)
  • Intravenous immunoglobulin (IVIG)
  • Neutropenia

Fingerprint

Dive into the research topics of 'Neutropenia as a complication of intravenous immunoglobulin (IVIG) therapy in children with immune thrombocytopenic purpura: Common and non-alarming'. Together they form a unique fingerprint.

Cite this